HIV patients disfigured by their drugs

Battle against Aids: Scientific setback as mysterious side-effects raise fears over safety of `miracle' treatment
Click to follow
The Independent Online
DISFIGURING side-effects have appeared in some Aids patients which are raising concerns about the safety of the "miracle" drugs that have transformed the outlook for sufferers from the disease.

Fears about the long-term effects of protease inhibitors, which are credited with saving thousands of lives, have been raised by the appearance of strange fat deposits on patients' bodies. The fat accumulates in certain places while other parts shrink to skin and bone.

Some patients have developed barrel-shaped bellies surmounted by a wasted face and stick-like arms and legs. Others have developed "buffalo humps" on the back of their necks - large fatty lumps which restrict movement of the head and in some cases have had to be surgically removed.

Specialists fear that as Aids patients survive longer, the side-effects of the drugs may become more dangerous than their benefits. The disease may also be changing, as the consequences of suppressing the virus with drugs over many years begin to be felt.

The protease inhibitors, introduced in 1996, converted Aids from a fatal condition to a chronic survivable one, but they are known to raise sugar and fat levels in the blood which may increase the risk of diabetes and heart disease. Estimates of the number of patients affected range up to 60 per cent, although only 5 per cent are thought to have noticeable symptoms. An early report of 18 cases, all from the US, was published in The Lancet in March.

Dr Margaret Johnson, an Aids specialist at the Royal Free Hospital, London, said a "significant" number of her patients had developed the strange fatty deposits. "We know the protease inhibitors have had the greatest impact in terms of survival. For patients with advanced disease there is little choice but to take them. But we don't know their long-term effects and there is an issue about when treatment should start." She said the dilemma was how long to delay treatment without risking the immune system breaking down.

Tony Pinching, professor of immunology at St Bartholomew's Hospital, London, said the disfiguring side-effects had also been seen in patients taking other drugs, and might be a result of suppressing the virus over a long period.

Aids organisations said fear about side-effects was deterring people who could benefit from the drugs. A spokesman for the Aids Treatment Project in London said: "They think their only option is a drug that will give them a paunch and a hump. But if they monitor themselves and find something happening that they don't like there are 14 other drugs they can use."

In the US, the Food and Drugs Administration is investigating the side- effects. A spokesman said: "We don't want to alarm people because we think the benefits of protease inhibitors outweigh the risks. But we are concerned."

`I looked like a Biafran child'

MARTIN'S WAIST expanded by four inches and the weight fell off his arms and legs during the 18 months he was taking the Aids drug indinavir.

"I felt I looked like a Biafran child. I developed a pot-belly and because I had lost weight everywhere else I looked ridiculous. I had to buy new clothes and I felt very uncomfortable." Discomfort was not his only cause for worry. His cholesterol level shot up, and his triglycerides - a measure of the sugar in his blood - shot up to more than four times the normal level, increasing his risk of heart disease and diabetes.

His consultant agreed that he should come off the drug, whose brand- name is Crixivan, last February, as first reports of "Crix belly" emerged from the US. He is now taking another protease inhibitor, nelfinavir.

"I am nowhere near as distended as I was. I didn't get the buffalo hump on my neck that some people have, but I might well have done if I had continued on the drug."

Aged 38, Martin was diagnosed with HIV in 1994 and was started on indinavir in August 1996. He first noticed his body changing in October 1997. The experience has changed his view of so-called Aids "wonder" drugs. There is no doubt that they have extended survival, but they are not a cure, he says.

"When I started on them I believed they would enable me to live a more fulfilling life. But all they have done is protect me from one set of illnesses [associated with Aids] by making me susceptible to another set."

Martin is an accountant, but has not worked for two years because of his illness. His main concern now is to reduce the levels of fat and sugar in his blood. He has been put on a strict diet but if it doesn't work he may have to resort to drugs.

"I am desperately fighting to get those down. My GP said she had never seen a patient with triglycerides as high as mine."

Martin's surname has been withheld at his request.

Comments